Revenge of the Tremors

And not the big worm kind.

Lithium is a drug that seems to be notorious for various things, tremors being one of them.

When I first began taking lithium it was definitely a wild ride. I didn’t have any of the other side effect symptoms (thank goodness) minus dry mouth, but I definitely developed a bad case of tremors.

Tremors involve a rhythmic shaking of the hands, arms, head, legs, or trunk, so it can happen pretty much anywhere but is most often occurring in the hands.

So basically you shake, and you can’t control it. Daily tasks can become comical, but definitely frustrating. Try signing your name! Or pouring some coffee! Or putting on makeup!

When I first had tremors (I think around 8 months ago), they were pretty severe. For me they were accompanied by feeling extremely week in my arms and legs (as my legs were shaky too, though only really noticeably when trying to go up and down stairs or hills) which made things considerably more difficult. Shaking is one thing, but having muscles seeming to give out entirely? Yeah that’s another story.

What is interesting to me is that, thinking back, I definitely had tremors in my hands and legs at times as a child. I didn’t know why (and I still don’t), I just knew that I was randomly very shaky. Thankfully I seemed to grow out of it for the most part, or at least up until beginning to take Lithium.

Anyway, after a few weeks, the tremors began fading away, and up until last week I hadn’t seen any sign of them.

I was scrubbing the tub. (Rub a dub dub!) Scrubbing away to get a beautiful shine on that puppy when suddenly things went haywire. My scrubby hand dropped the sponge, it didn’t seem to want to clench any more.

Tremors!

Back in my hands with a vengeance! Maybe I overexerted my scrubbing muscles, who knows, but there was an hour period where I literally couldn’t even type on the computer. My fingers mashed wildly at the buttons with no strength or accuracy… so I gave up.

It was certainly an unexpected surprise, and I guess I just need to remind myself every so often that my body is still getting used to being more active. I’m also expecting some blood tests this week, so hopefully that will rule out anything out of the ordinary.

Advertisements

5 responses to “Revenge of the Tremors

  1. Tremors = scary. Do you think maybe your Lithium level is too high? Or low?

    • Well, in previous blood tests it has never been above a .6, so I would guess it is likely to be too low as opposed to too high. I have made a considerable change in my diet since my last test, so I’ll be interested to see if that might be making a difference in the rate of absorption.

  2. Liking your post doesn’t mean that I like the fact you’re having tremors, of course… But I’m sure you understood that…

    • Haha, of course! I always hope people associate my “likes” with the fact that I like what they wrote, not that I like whatever awkward or unpleasant event that inspired the writing in the first place.

      • Good. I’ll sleep better tonight. And I wouldn’t want to brag in case you also suffer from insomnia, and sound like a complete insensitive bastard. But I’m sure you understood that, too.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s